OR WAIT 15 SECS
Pathogens implicated in infection following TNF inhibition include Pneumocystic jiroveci (PCP), Brachiola algerae (myositis), aspergillosis, other fungal infections and several bacterial infections.
Biologic agents, including the tumor necrosis factor (TNF) inhibitors infliximab and etanercept, represent a new type of therapy for treating immune diseases.
TNF inhibitors are being used to treat rheumatoid arthritis, refractory Crohn's Disease, seronegative spondyloarthropathy, psoriasis, hidradenitis and other conditions, notes Robert Orenstein, D.O., F.A.C.P., of the Mayo Clinic in Rochester, Minn. While these novel agents may have clinical benefit, their immunosuppressive mechanism of action can lead to the development of infections, in particular granulomatous disorders.
According to a 2003 study, patients undergoing treatment with TNF inhibitors are three times more likely than the general population to develop a granulomatous infection (Wallis RS et al, Interscience Conference on Antimicrobial Agents and Chemotherapy [ICAAC] 2003). However, the risk of developing an opportunistic infection is still relatively low. A prospective review from the British Society for Rheumatology Biologics Registry calculated an overall rate of 50 to 60 serious infectious events per 1,000 patient-years in patients receiving a TNF inhibitor for rheumatoid arthritis.
One such organism is Mycobacterium tuberculosis pathogens (TB). Dr. Orenstein explains that interrupting TNF activity inhibits the normal primary immune response to a small number of tubercle bacilli. Subsequently, the dampened innate immunity cannot contain the mycobacteria or maintain latency. This results in an extrapulmonary, disseminated infection that differs from most reactivation diseases in the United States, which is typically pulmonary TB.
In a phase 3 study of infliximab, one case of TB was reported out of 340 total patients. Of the 147,000 patients who had received infliximab as of 2001, 70 patients developed TB during treatment (Keane NEJM 2001;345:1098-1014). In almost 80 percent of those cases, patients were also undergoing treatment with another immunosuppressive medication.
Histoplasmosis is a rare but potentially dangerous complication of treatment with TNF inhibitors.
According to a Food and Drug Administration database, six of 100,000 patients receiving a TNF inhibitor developed histoplasmosis. The prevalence was slightly higher with infliximab than with etanercept. Dr. Orenstein notes that manifestations of histoplasmosis occurred within one week to six months after the first dose of infliximab or etanercept. Patients present with fever, cough, dyspnea and interstitial pneumonitis. While histoplasmosis is relatively uncommon in patients on immunosuppressive therapy even in endemic areas, clinicians should maintain vigilance while assessing new respiratory symptoms in patients on TNF blockers (Am J Respir Crit Care Med 2003;167:1279-1282).
RELEVANT BACTERIAL, VIRAL DISEASES
Other pathogens implicated in infection following TNF inhibition include Pneumocystic jiroveci (PCP), Brachiola algerae (myositis), aspergillosis, other fungal infections and several bacterial infections, including listeriosis, Strep. pneumoniae and others.
The immunosuppression associated with TNF inhibition can also result in reactivation of viral disease. Dr. Orenstein notes that flares of hepatitis B virus infection have been observed in patients with Crohn's Disease and rheumatoid arthritis. Reactivation, which has been seen in HBsAg-positive and HBV DNA-positive patients, occurs two to three months after infusion.
TNF inhibition could also place patients at a higher risk of developing respiratory infections, both viral and bacterial.
Dr. Orenstein notes, "For unclear reasons, in almost all the clinical trials of these agents, respiratory infections were the most common infection seen. However, in many, the percentage was not different from that seen in the control population."
Other reports have been anecdotal or based on noncontrolled studies.